Skip to main content

Posts

Showing posts from February 16, 2014

Aspirin Misuse May Have Made 1918 Flu Pandemic Worse

The devastation of the 1918-1919 influenza pandemic is well known, but a new article suggests a surprising factor in the high death toll: the misuse of aspirin. Appearing in the November 1 issue of Clinical Infectious Diseases and available online now, the article sounds a cautionary note as present day concerns about the novel H1N1 virus run high.




High aspirin dosing levels used to treat patients during the 1918-1919 pandemic are now known to cause, in some cases, toxicity and a dangerous build up of fluid in the lungs, which may have contributed to the incidence and severity of symptoms, bacterial infections, and mortality. Additionally, autopsy reports from 1918 are consistent with what we know today about the dangers of aspirin toxicity, as well as the expected viral causes of death.


The motivation behind the improper use of aspirin is a cautionary tale, said author Karen Starko, MD. In 1918, physicians did not fully understand either the dosing or pharmacology of aspirin, yet they…